Heavy Rain, Marion
- When
- June 17, 6:30 AM EST to 8:30 AM EST
- Where
- Marion County, 1.83 mi SE of West End
- Reported by
- Mesonet
- Coordinates
- 29.150, -82.130
A mesonet station measured 2.35 inches of rainfall. Most fell within 1-2 hours.
Morning convection edged inland from the Gulf of Mexico near a diffuse surface front. As a shore wave trough passed overhead, locally heavy rainfall occurred across portions of Marion County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Morning convection edged inland from the Gulf of Mexico near a diffuse surface front. As a shore wave trough passed overhead, locally heavy rainfall occurred across portions of Marion County. A few storms produced wind gusts of 40 to 50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 3:45 AM EST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 445 AM EDT Sat Jun 17 2023 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON THROUGH THE EVENING HOURS... ...LOCALIZED FLOODING POSSIBLE THIS EVENING... ...FLOOD THREAT INCREASES NEXT WEEK AS A STORMY WEATHER PATTERN REDEVELOPS THROUGHOUT OUR REGION... .SYNOPSIS... Issued at 445 AM EDT Sat Jun 17 2023 Early morning surface analysis depicts a pair of wavy stationary frontal boundaries, with one boundary extending from the Ozarks eastward across the Tennessee Valley and the Carolinas and the second boundary in place across Texas and along the northern Gulf coast. Meanwhile, high pressure (1018 millibars) was located over the western Great Lakes region to the north of these boundaries. Aloft...an unusually amplified weather pattern prevails, with stout ridging in place over Deep South Texas and northeastern Mexico, while deep troughing prevails from eastern Canada southward through the Mid-Atlantic states. This weather pattern was maintaining deep and unstable northwesterly flow aloft across our area. Embedded within this flow are a pair of potent shortwave troughs. One shortwave trough is progressing across the Deep South, and convection associated with this feature was pushing south of the FL panhandle coast, with an outflow boundary emanating from this activity developing a batch of showers and thunderstorms that progressed across south and portions of interior southeast GA overnight. Another potent shortwave trough was progressing southeastward from the Tennessee Valley towards the Deep South. Weakening convection was moving across the Okefenokee Swamp and northern portions of the Suwannee Valley during the predawn hours. Otherwise, mid and high altitude debris cloudiness associated with this weakening convection was thickening from northwest to southeast across our region. A southwesterly breeze sustained at 5-10 mph prevails at most locations as of 08Z, which was generally keeping temperatures in the low to mid 70s, with dewpoints mostly in the 65-70 range. && .NEAR TERM... (Today and Tonight)... Issued at 445 AM EDT Sat Jun 17 2023 A convectively active day and especially evening is in store for our area as the aforementioned pair of shortwave troughs embedded within the prevailing northwesterly flow pattern aloft impact our region. The initial shortwave trough will progress southeastward across our region this morning, pushing showers and a few embedded thunderstorms that are currently moving across inland southeast GA and the western Suwannee Valley across our area through early afternoon. A few strong thunderstorms could develop south of the Interstate 10 corridor later this morning, but severe weather is currently not anticipated with this initial batch of convection this morning through early afternoon. Outflow boundaries will push north of I-10 as convective coverage increases this morning, and these boundaries will interact with the stationary frontal boundary in place near our region to ignite another round of convection during the mid to late afternoon hours across southeast GA. This convection will become enhanced late this afternoon by the potent shortwave trough that will be diving southeastward from the Tennessee Valley. Breaks in the debris cloud cover will develop by the mid to late morning hours across southeast GA, allowing highs to approach 90 and ML CAPE values to rise above 2,000 j/kg by the mid-afternoon hours. The shortwave trough will develop a weak wave of low pressure along the stationary frontal boundary over south GA later today, which will enhance a 30-35 knot low level jet at 850 millibars (around 5,000 feet) that will also enhance convective coverage and intensity late this afternoon and this evening. Convection may ultimately organize into another broken squall line over western portions of the Suwannee Valley and inland southeast GA by late afternoon that will then accelerate south-southeastward across the rest of our area through the evening hours. Breaks in the cloud cover leftover from morning convection should allow highs to climb to the 85-90 degree range across northeast and north central FL by late afternoon. The Storm Prediction Center has placed nearly all of northeast and north central FL within a Slight Risk (level 2 of 5) for severe thunderstorm development later today and this evening, with a marginal risk in place for most of southeast GA. The primary threats with this activity will be damaging wind gusts of 50-70 mph, small hail, and frequent lightning strikes. The presence of the low level jet could produce enough wind shear for an isolated tornado, mainly across the Suwannee Valley and perhaps along the I-75 corridor in north central FL this evening. Heavy downpours may also present a localized flood threat this evening, especially if activity trains over urban and normally flood prone low lying locations. Convection should push offshore and into central FL by around midnight tonight as the wave of low pressure pushes off the southeast GA coast, which will also push the frontal boundary southward towards the I-4 corridor by sunrise on Sunday. Lows should fall back to the upper 60s across inland southeast GA and the northern Suwannee Valley, where debris cloudiness will thin out before a stratus layer likely develops during the predawn hours, with lower 70s forecast elsewhere. && .SHORT TERM... (Sunday through Monday night) Issued at 445 AM EDT Sat Jun 17 2023 Models show weak frontal boundary stalled over the area for Sunday, with one shortwave that will pass east of the area in the morning, and drier air filtering and subsidence during most if not all of Sunday. This should provide a respite from the numerous showers and storms that we have seen...so mainly just anticipate isolated to scattered convection at most, at this time with the sea breezes and daytime heating most likely the main triggers for convection. Deep layer flow is northwesterly but not as strong as prior days. Having said this, it appears a weak shortwave trough will approach the area Sunday evening and Sunday night, that may be accompanied by storms again. But, uncertain on the coverage and intensity of this other shortwave trough. On Monday, there is pretty good model consensus that a stronger shortwave trough will dig into the region from the west and northwest, that looks like it will be accompanied by an uptick in convective potential for our area. Any front that is still nearly stationary over the area is harder to discern location-wise, but the sea breezes and daytime heating and the forcing with the shortwave may provide, at a minimum, scattered coverage of showers and storms. Continued forcing and synoptic lift will continue a threat of showers and storms Monday night, at least scattered coverage again. Since it's tricky more than 48 hours out to time shortwave troughs, it is a bit difficult to specify best time period of rain on Monday-Monday night. Temps will be in the upper 80s to lower 90s both days, and min temps around 70 or lower 70s, The main threat from possible isolated strong/severe storms will be damaging winds and locally heavy rainfall/potential localized flooding. The main time frame for heavier rain will be late Monday into Monday night. && .LONG TERM... (Tuesday through Friday) Issued at 445 AM EDT Sat Jun 17 2023 An unsettled weather pattern looks in store most of the week with a mid to upper level trough existing across the southeast states. The trough is initially oriented generally from north to south from the Ohio Valley to the southeast states. By Wednesday, the trough becomes a cut-off low pressure system in the mid levels over the southeast states, centered around roughly around GA/AL/MS area Wed-Thu, and then may begin to retrograde a bit by Friday. Because of the above normal moisture with PWATs near 1.7 to 2 inches, the upper trough, and a lingering boundary, there will be a risk of excessive rainfall. WPC shows slight risk of excessive rainfall across most of the area Tuesday through Thursday morning. The risk of severe storms is low as far as organized cells, but can't be discounted each day. Pulse type storms would be the main mode. The risk may be higher toward Thu and Fri when winds aloft increase as the upper level trough pushes a bit further west. Max temps look to be below normal in the 80s due to clouds and precip., with lows near normal. && .AVIATION... (06Z TAFS) Issued at 227 AM EDT Sat Jun 17 2023 VFR conditions will prevail at the regional terminals through at least 10Z. Showers and thunderstorms developing over south Georgia overnight will progress east-southeastward, approaching the regional terminals towards sunrise on Saturday. Confidence was high enough to include thunderstorms during the morning hours at the GNV and SGJ terminals after 10Z, with showers indicated at the Duval County terminals and SSI. Please check for amendments as the overnight and predawn hours progress, as we may include thunderstorms at the Duval County terminals and SSI as radar trends dictate. Showers and thunderstorms should continue moving east-southeastward through early afternoon, likely exiting the regional terminals by 18Z. Another round of convection is likely to surge southeastward across our region after 22Z, with the potential for strong to severe thunderstorms impacting the regional terminals from around sunset through midnight on Saturday evening. We included PROB30 groups for wind gusts up to 35 knots and MVFR conditions during heavier downpours, but periods of IFR conditions will certainly be possible within this activity. Timing and intensity of this second round of convection will be updated in future TAF issuances. Outside of thunderstorm activity, southwesterly surface winds of 5-10 knots overnight will shift to west-southwesterly and will increase to around 10 knots by 15Z. A pinned Atlantic sea breeze boundary along the coast should result in surface winds shifting to southerly at the SSI and SGJ coastal terminals after 18Z, with sustained speeds increasing to 10-15 knots by 21Z. && .MARINE... Issued at 445 AM EDT Sat Jun 17 2023 Showers and a few thunderstorms are expected to impact our local waters this morning through early afternoon. Another round of strong to severe thunderstorms is then expected to progress southeastward this evening and overnight, with heavier activity containing strong wind gusts and frequent lightning strikes. This second round of thunderstorms will push a frontal boundary southward across our waters overnight, with this boundary stalling across central Florida on Sunday. Winds will briefly shift to northeasterly on Sunday afternoon, with less coverage of showers and thunderstorms expected. Seas of 2-4 feet will prevail both near shore and offshore this weekend. The frontal boundary will then lift slowly northward on Sunday night and Monday before stalling again just north of our waters early next week. Southerly winds will prevail across our local waters during the early and middle portions of next week. Afternoon and evening thunderstorms will be possible on Monday, followed by multiple rounds of showers and thunderstorms from Tuesday through at least Thursday. Rip Currents: Prevailing offshore winds and low wave heights should result in a low rip current risk at area beaches today. Onshore winds on Sunday afternoon may combine with a southeasterly ocean swell to create a low-end moderate rip current risk, which may linger into Monday at area beaches. && .HYDROLOGY... Issued at 445 AM EDT Sat Jun 17 2023 Convection increasing in coverage and intensity for locations south of Interstate 10 later this morning should result in rainfall amounts of 0.5 - 1 inch through early afternoon before activity pushes south of our area. Widespread convection late this afternoon and this evening developing over southeast GA and the Suwannee Valley will increase in coverage and intensity as it pushes across our area during the late afternoon and evening hours, resulting in widespread rainfall amounts of 1-2 inches, with locally higher totals possible, especially across northeast and north central FL. A localized flood threat may develop towards sunset through around midnight for locations along and south of I-10, especially where downpours train across urban and low-lying, normally flood prone locations. The Weather Prediction Center has included the Suwannee Valley and the I-75 corridor within a Slight Risk (level 2 of 4) for Excessive Rainfall today, mainly due to the fact that this area may experience two rounds of downpours, while a Marginal Risk (isolated flooding) is in place elsewhere. Following a break in convective coverage and downpours on Sunday, Slight Risks for Excessive Rainfall are in place for most of our area from Monday through Wednesday of the upcoming week. The overall flood threat will likely increase as waves of downpours impact much of our area each day. && .PRELIMINARY POINT TEMPS/POPS... AMG 89 68 90 70 / 60 70 20 20 SSI 89 73 87 74 / 60 80 20 20 JAX 90 70 89 71 / 70 80 30 20 SGJ 90 72 88 72 / 70 80 30 20 GNV 89 71 90 71 / 60 80 40 20 OCF 89 72 89 72 / 60 80 60 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
302 AM EDT Sat Jun 17 2023
GAZ162-163-170745-
Clinch GA-Echols GA-
302 AM EDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of northwestern Echols
and west central Clinch Counties through 345 AM EDT...
At 301 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms centered around Valdosta, moving east at 30 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Statenville, Du Pont and Mayday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3079 8313 3081 8310 3083 8310 3083 8309
3085 8309 3085 8301 3086 8301 3087 8297
3104 8297 3103 8283 3076 8285 3063 8314
TIME...MOT...LOC 0701Z 267DEG 24KT 3089 8326
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHASHYSpecial Weather Statement
National Weather Service Jacksonville FL
342 AM EDT Sat Jun 17 2023
GAZ162-163-170815-
Clinch GA-Echols GA-
342 AM EDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of central Echols and
central Clinch Counties through 415 AM EDT...
At 341 AM EDT, Doppler radar was tracking strong thunderstorms
centered around Mayday, or 13 miles southeast of Lakeland, moving
east at 30 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fargo and Du Pont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3102 8259 3101 8258 3101 8257 3100 8255
3098 8254 3097 8253 3096 8251 3068 8252
3070 8283 3079 8294 3098 8297
TIME...MOT...LOC 0741Z 266DEG 26KT 3089 8293
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHASHYThe national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
A mesonet station measured 2.35 inches of rainfall. Most fell within 1-2 hours.
A mesonet station measured 2.33 inches. Most rain fell within 1-2 hours.
A mesonet station measured 3.6 inches of rainfall between 8:15 am local time to 11 am.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101984, 1101985, 1101986.